Q:

1/9/2014
If a patient had what seemed like an IgE mediated reaction to “penicillin” (assume records not available) and has since tolerated several courses of Keflex, would it be standard of care to administer other cephalosporins, including IV cephalosporins, without special precautions? Or would graded challenge be indicated for every future different cephalosporin? (Please assume PCN allergy testing cannot be performed due to medications/comorbitidies.)

A:

Thank you for your inquiry.

I do not think the phrase "standard of care" would apply to the answer to your question. There is not really a "standard of care" regarding the strategy that would be employed. Perhaps a better phrase would be "a suggested protocol" based on available data. This is perhaps why you have had difficulty finding a direct answer. Making it even more difficult is the lack of specific information regarding your patient. That is, we do not know which penicillin they reacted to, and therefore we would not know whether the side chain of the drug that produced the allergic response might be shared with the particular cephalosporin you choose to administer.

There is an excellent, readily available and up-to-date discussion of this issue in the most recent volume of The Journal of Allergy and Clinical Immunology: In Practice authored by Romano and Caubet (1). In this article is a discussion of the "safe administration of alternate beta-lactams to beta-lactam-allergic subjects." I believe that the strategy that they employ is germane to your inquiry. However, before discussing their suggestion, I should mentio that the risk of your patient reacting to a cephalosporin would be quite small, but nonetheless, one cannot rule out such a reaction.

The article mentioned does not specifically deal with patients identical to the one you described, but I am copying below, for your interest, a direct quote (slightly edited) from the section in question. Your patient differs from the situation that they describe in that he/she does not have a "well-demonstrated hypersensitivity to penicillin", and we have no skin test data. However, you can see that reactions can occur not only to the beta-lactam ring but also to side chains. Without knowledge of the side chain of the specific penicillin to which your patient reacted, there is a slight risk that, depending on your choice of cephalosporin, a side chain cross-reactivity could occur.

Quote from article by Romano and Caubet (1):

"Safe administration of alternate β-lactams to β-lactam-allergic subjects

Cross-reactions are frequent among penicillins as well as among cephalosporins; they also can occur among classes, particularly between penicillins and cephalosporins. Therefore, subjects with a well-demonstrated hypersensitivity to penicillins or other β-lactams should avoid the responsible drug as well as those potentially cross-reactive. Specifically, patients allergic to AX (amoxicillin) should avoid cephalosporins with identical R-group side chains (cefadroxil, cefprozil, cefatrizine). Similarly, patients allergic to AM (ampicillin) should avoid cephalosporins and carbacephems with identical R-group side chains (cephalexin, cefaclor, cephradine, cephaloglycin, loracarbef). Cross-reactivity related to the common β-lactam ring appears to be very rare. However, subjects who present IgE antibodies against such a ring, which is shared by all β-lactams, have been found. More frequently, cross-reactivity is connected with the antigenic determinants of side chain structures.

The clinician faced with a patient with a documented allergic hypersensitivity (positive allergy tests) to a β-lactam and a compelling need for an alternate one should perform skin tests with the latter; if skin test results are negative, she or he can give the β-lactam concerned with a graded challenge. This approach has proved to be safe in administering cephalosporins, aztreonam, and carbapenems to subjects allergic to penicillin as well as in administering penicillins, aztreonam, and carbapenems to individuals allergic to cephalosporin. In fact, pretreatment skin testing allows the physician to detect not only cross-reactivity among β-lactams sharing common antigenic determinants but also any concomitant sensitizations."

The suggested strategy therefore is that the patient with a documented allergic hypersensitivity as defined by a positive allergy test to a beta-lactam should preferably be skin tested to the "new" beta-lactam being administered.

Again, your patient's situation differs in that we do not have a "documented allergic hypersensitivity" and, as noted, it has been demonstrated in many studies that cross-reactivity is rare, especially to second and third generation cephalosporins.

In summary, I think a cross-reactivity which would result in an allergic reaction to the administration of a cephalosporin is unlikely, but cannot be ruled out on the basis of the history that you present. Ideally, therefore, you might consider skin testing to the cephalosporin that is to be administered and then, as noted in the article, give this drug with a graded challenge. In the absence of your ability to skin test (as mentioned in your inquiry), should a cephalosporin be needed, then a graded challenge without skin testing would of course be the safest way to administer the drug. More than likely, if you accomplished this with a cephalosporin, that particular drug could be used for all events in the future, and upon readministration, after the first uneventful dosing, no further graded challenge would be necessary.

Thank you again for your inquiry and we hope this response is helpful to you.

Reference:
1. Romano A and Caubet J-C: Antibiotic Allergies in Children and Adults: From Clinical Symptoms to Skin Testing Diagnosis. The Journal of Allergy and Clinical Immunology: In Practice 2014 (January); 2(1):3-12.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology